Hi. We are 3 months in to my daughter’s T1 diagnosis and were really thinking we were on the right track as far as diet and insulin. Seems to be a bumpy ride even when you think it is sorted.
3 weeks ago we lowered her insulin dosage (after consulting with her dr) and for 2 weeks seems to work very well. All of the hypos were coming at her midnight reading. Now, we are getting low readings throughout the day as well. She gets a long-lasting dosage at night (Levemir) along with her short-acting (Novorapid).
She’s 20 months old and it’s quite unsettling to sleep when her numbers drop like this.
Any advice would be greatly appreciated. I think her teeth may be rotten by her 2nd birthday with all of the juice boxes consumed in the middle of the night!!
Been there!!! My son was 18 months at diagnosis (5 years ago in October). Sometimes there's a late honeymoon, and it may be that your daughter is in it. Or, it could be a seasonal change. My son's insulin needs go up in winter and down in summer, sometimes in the space of just a few days. So try this: Calculate what her average daily intake of Novorapid is, then look at the ratio of her daily dose of basal insulin (Levemir) to her daily Novorapid dose. She ought to be getting somewhere between 40-50% of her total insulin intake from the Levemir (basal) and 50-60% from the Novorapid (bolus). If she's getting more of one than the other, that may be the problem.
So, for instance, if she's getting 55% of her insulin from Levemir and 45% from Novorapid, try tweaking the Levemir down so that it's 50% or less of the total average amount of insulin she gets during the day. Meaning, if she gets 2 units of Levemir, but only 1.5 units of Novorapid in a typical day, she's getting too much Levemir and it should be reduced by 0.5-0.7 units.
But if the Levemir is already less than 40% of her total intake for the day (Levemir + Novorapid), it probably means she's getting too much bolus insulin, and you should reduce how much she gets for her carb intake. So, say she's getting 2 units of Levemir but averages 4 units of Novorapid. That means her Levemir is at ~ 33% of her total. If she were going high, you'd maybe want to increase the Levemir, but since she's going low, it means somewhere she's getting too much of the Novorapid. So you would tweak her carb ratios upward — that is, if she gets 1 U per 30 carbs, make it 1 U per 35, and see if that helps.
You can talk this over with her doctor, and at this stage of the game I'd encourage you to do so, but understand that in the long run, you'll need to learn to make tweaks like this yourself. They change rapidly!
Thanks for this. Makes a lot of sense. I suspected she may be getting too much Levemir but at the moment we can only reduce in full units (pen doesn’t administer .5 units). Every time we have played what the Levemir numbers in the past it sets the readings all over the place.
Comforting that you mention the increase in carbs. My husband and I have said that a lot recently since she is back to a healthy weight since he diagnosis and seems to be back to her old self!
Will discuss changes with her doctor on Monday. Makes sense all will keep changing with her increase in Summer activities.
Have you considered giving the long acting dose in the morning? My son gets 90% of his Levemir in the morning and 10% of Levemir at night. Even though Levemir is not supposed to have a peak, I find that there can be a peak a few hours after the dose, so this may be what you are seeing in the night.
Full units can make a huge difference in a small body. Talk to you team about 1/2 unit syringes or pens (although not sure if the cartrige for levemir fits in the novopen jr or not) But you can always dose the levemir with syringes and the NR with pens. OR there is always the option of going to diluted insulin... its makes thinking so much harder but it works ;) When my T1 was 3 we needed those 1/2unit increments, a full unit change was too much. Best of luck to you.
You can also ask your doctor about using diluted insulin. Or a pump. Sounds like you need more accurate dosing. A continuous glucose monitor is a lifesaver, especially at night. Dexcom is best and will work if you have it in another room. (I know most doctors don't use those things right away, but we did for my 23 month old, and it was awesome). But also, it will be a bumpy ride no matter what you do, and it always gets bumpy once you think you have it figured out! so it is frustrating, and don't expect perfection. But you should try to do something about those nighttime lows, that can be dangerous. And as someone else mentioned, seasonal changes can affect insulin needs; in the spring we tend to use less insulin because my son is running around more. Or maybe it's just the change in temperature, or both, who knows. Growth spurts can also have an effect, as can the honeymoon. So good luck!
I agree with the comments about full vs. 1/2 units. My son used 1/2 units until he was 7 or 8 (dx at 20 months)and now that he is pumping, of course uses increments of units still. We are 10 years in to T1D and in the last 2 weeks, we are having hypos in the afternoon that he never experienced before. It happens, sadly. We do know that with the heat, he always needs far less insulin that in the cooler weather.
We used the diluted insulin at first, for the first 10 months after Eric's diagnosis. Having had both, and given the choice, I would rather have a pump. No matter how carefully we mixed it, the diluted insulin dose never seemed to come out right and he was high ALL the time.